Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2009, 1:16 PM PDT for Clark County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2009, 1:16 PM PDT (20:16 UTC)
- Expired
- Sep 4, 2009, 2:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 38 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 042016 SVRVEF NVC003-042100- /O.NEW.KVEF.SV.W.0039.090904T2016Z-090904T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 116 PM PDT FRI SEP 4 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 200 PM PDT. * AT 114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JEAN...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE...JEAN. LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546 TIME...MOT...LOC 2016Z 204DEG 5KT 3572 11529 $$ JENSEN
2 follow-up statements
000 WWUS55 KVEF 042041 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 141 PM PDT FRI SEP 4 2009 NVC003-042100- /O.CON.KVEF.SV.W.0039.000000T0000Z-090904T2100Z/ CLARK NV- 141 PM PDT FRI SEP 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR CENTRAL CLARK COUNTY... AT 128 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JEAN...MOVING NORTHEAST AT 5 MPH. PERSONS TRAVELING ALONG INTERSTATE 15 FROM THE CALIFORNIA STATE LINE TO MILE MARKER 25 SHOULD BE PREPARED FOR THE POSSIBILITY OF STRONG GUSTY CROSSWINDS. IN ADDITION POSSIBLE AREAS OF BLOWING SAND AND DUST...ESPECIALLY AROUND THE JEAN DRY LAKE BED...MAY BE ENCOUNTERED. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546 TIME...MOT...LOC 2039Z 204DEG 5KT 3575 11527 $$ JENSEN
000 WWUS55 KVEF 042058 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 158 PM PDT FRI SEP 4 2009 NVC003-042106- /O.EXP.KVEF.SV.W.0039.000000T0000Z-090904T2100Z/ CLARK NV- 158 PM PDT FRI SEP 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT 200 PM PDT... THUNDERSTORMS HAVE WEAKENED AND MOVED TO THE NORTHEAST DURING THE PAST 45 MINUTES. THESE STORMS ARE NO LONGER EXPECTED TO PRODUCE WIND GUSTS TO OVER 60 MPH. THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AS OF 200 PM PDT. LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546 TIME...MOT...LOC 2056Z 204DEG 5KT 3577 11526 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:20 PM PDT, 56 minutes earlier.
Area forecast discussion, Sep 4, 12:20 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION UPDATE NATIONAL WEATHER SERVICE LAS VEGAS NV 1220 PM PDT FRI SEP 4 2009 .SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT. THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND. && .UPDATE...CURRENT SATELLITE IMAGERY INDICATES TOWERING CUMULUS AND THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MUCH OF THE REGION ALREADY ...WHILE THE EDGE OF A SHORTWAVE TROUGH EXPECTED TO TRAVERSE THE AREA IS NOSING JUST OVER THE SOUTHERN SIERRA. ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS...AS NOTED IN THE PREVIOUS UPDATE...LOOK TO BE ON TRACK TO CONVERGE BY THE LATE AFTERNOON...BRINGING A GOOD CHANCE FOR ISOLATED SEVERE WEATHER. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS...WITH ANY HAIL EXPECTED TO REMAIN BELOW SEVERE CRITERIA. && .PREV UPDATE...12Z MODELS SEEM TO HAVE A BETTER HANDLE ON THE SHORTWAVE PROGGED TO PASS OVER THE AREA TODAY AND TONIGHT...BUT THINK THEY STILL COME UP A LITTLE SHORT ON HOW MUCH DYNAMIC SUPPORT THEY WILL ADD TO THE MIX OVER THE NEXT 18 HOURS. WITH SUFFICIENT MOISTURE IN PLACE AND CLEAR SKIES AT MOST LOCATIONS...EXPECT TO SEE THUNDERSTORM DEVELOPMENT BY NOON OVER HIGHER TERRAIN JUST FROM THERMODYNAMICS. BY THIS AFTERNOON...EXPECT TO SEE SOME ENHANCEMENT/ORGANIZATION AS THE SHORTWAVE MOVES OVER AND INCREASES DYNAMICS. BUFFER SOUNDINGS ARE SHOWING AN INCREASE IN BOTH DIRECTIONAL AND SPEED SHEAR OVER THE COURSE OF THE AFTERNOON...WITH LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM THE WEST. THE CURRENT AFTERNOON/EARLY EVENING FORECAST WAS PRETTY MUCH ON TRACK...BUT DID SIGNIFICANTLY BUMP UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE SHORTWAVE KEEPS CONVECTION GOING THROUGH THE NIGHT. && .PREV DISCUSSION...FROM 405 AM PDT. THE MAIN FEATURE TO WATCH TODAY IS THE WEAK SHORTWAVE TROUGH CURRENTLY OFF THE CENTRAL CALIFORNIA COAST. THIS COULD BE CLEARLY SEEN ON WATER VAPOR IMAGERY AND IS FORECAST TO MOVE OVER THE SOUTHERN SIERRA BY THIS AFTERNOON THEN MAKE ITS WAY ACROSS THE SOUTHERN GREAT BASIN TONIGHT. DYNAMIC LIFT AND SLIGHT COOLING SHOULD COMBINE WITH MODERATELY MOIST AND UNSTABLE AIR ALREADY IN PLACE TO ENHANCE CONVECTIVE DEVELOPMENT TODAY. ALSO...FORECAST SOUNDINGS SHOW INCREASING VERTICAL WIND SHEAR WILL DEVELOP THIS AFTERNOON AS THE BASE OF THE TROUGH MOVES IN. THIS SHOULD HELP ORGANIZE AND SUSTAIN SOME THUNDERSTORMS THIS AFTERNOON AND EVENING. ALSO...ISOLATED STORMS MAY CONTINUE THROUGH THE NIGHT ACROSS LINCOLN AND MOHAVE COUNTIES. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND. .LONG TERM...MONDAY THROUGH THURSDAY...STARTS OUT WITH BROAD AND SHALLOW TROUGH OVER THE REGION. FLOW WILL BE WEAK WESTERLY THAT WILL HELP DRY OUT THE WESTERN PART OF THE FORECAST AREA BUT MOISTURE IS PROGGED TO REMAIN OVER THE EAST PART. BY WEDNESDAY THE TROUGH WILL BE WELL PAST AND IN THE NORTHERN PLAINS WITH VERY BROAD RIDGING BUILDING BACK IN FROM THE EAST. HAVE KEPT THE AFTERNOON CONVECTION IN MOHAVE AND LINCOLN COUNTIES WHICH WILL LIKELY BE RECYCLED IN A DIURNAL PATTERN. OF CONCERN IS THE MODELS KEEPING GREATER MOISTURE CONTENT SUPPRESSED JUST TO THE SOUTH OF THE AREA THAT COULD BRING MORE CHANCES OF POPS IN THE EXTENDED TO THE REST OF THE AREA IF THE FLOW SHIFTS TO MORE SOUTHEASTERLY. FOR NOW HAVE KEPT THE DRY FORECAST FOR THE WESTERN PART OF THE AREA. TEMPERATURES WILL BE NEAR NORMAL LEVELS. && .AVIATION...FOR MCCARRAN...PRETTY MUCH A REPEAT OF YESTERDAYS CONDITIONS. FEW TO SCT CLOUDS IN THE MORNING WITH AFTERNOON AND EVENING THUNDERSTORMS TO DEVELOP PRIMARILY OVER LOCAL MOUNTAINS WITH A CHANCE OF A STORM IN THE VALLEY....BUT THAT IS A LOW PROBABILITY. WINDS WILL BE LIGHT AND VARIABLE TODAY WITH THE OUTFLOWS FROM NEARBY THUNDERSTORMS BEING THE MAIN WIND FORECAST PROBLEM. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...TODAY STARTS OUT WITH LITTLE CLOUD COVER THE AREA AND LIGHT WINDS. AFTERNOON AND EVENING THUNDERSTORMS WILL FORM AGAIN TODAY BEGINNING MAINLY OVER MOUNTAIN AREAS BEFORE MOVING INTO VALLEYS. OUTSIDE OF THUNDERSTORM OUTFLOWS WINDS WILL BE GENERALLY LIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PDT FRI SEP 4 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHWEST ARIZONA BEYOND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:22 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 41 min |
| Sep 4, 2:24 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 28 min |
| Sep 4, 4:24 PM PDT | Flash Flood Warning | VEF | Clark | 51 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.